Alert archive / Michigan / Small Craft Advisories in 2013

Small Craft Advisory 69, NWS Grand Rapids, MI

September 11, 2013

NWS Grand Rapids, MI issued this small craft advisory at Sep 11, 2013, 3:16 PM EDT. It took effect at Sep 12, 2013, 12:00 PM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 3:16 PM EDT (19:16 UTC)
In effect from
Sep 12, 2013, 12:00 PM EDT
Expired
Sep 14, 2013, 3:00 AM EDT
In force
39 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 11, 1:35 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 11, 1:35 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT WED SEP 11 2013

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 332 AM EDT WED SEP 11 2013

A COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT AND BRING
SCATTERED SHOWERS AND STORMS TODAY AND TONIGHT.  BEHIND THE FRONT
TEMPERATURES WILL COOL TO THE 70S ON THURSDAY.  TEMPERATURES WILL
COOL EVEN FURTHER ON FRIDAY WITH DAYTIME HIGHS ONLY IN THE UPPER 50S
TO MID 60S.  THERE COULD BE ISOLATED SHOWERS THURSDAY AFTERNOON...
OTHERWISE THURSDAY AND FRIDAY SHOULD REMAIN DRY.

IT IS EXPECTED TO REMAIN COMFORTABLY COOL FOR THE WEEKEND AND INTO
EARLY NEXT WEEK WITH HIGHS MAINLY IN THE UPPER 60S TO LOWER 70S.
THERE WILL BE ANOTHER CHANCE OF RAIN SATURDAY NIGHT AND SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 332 AM EDT WED SEP 11 2013

BIG CHANGES THROUGH THE SHORT TERM...GOING FROM RECORD HIGHS
YESTERDAY...TO POSSIBLE PATCHY FROST OVER THE NORTHERN CWA BY FRIDAY
MORNING.

THE FRONT BRINGING THIS LARGE TEMP CHANGE WILL BE COMING THROUGH
OVER THE NEXT 24 HOURS.  THE FRONT REMAINS DIFFUSE AND SHOULD ONLY
PRODUCE WIDELY SCATTERED SHOWERS/STORM MUCH OF TODAY.  HOWEVER
CONDITIONS CONTINUE TO LOOK MORE FAVORABLE FOR A MORE CONCENTRATED
AREA OF PCPN TOWARD EVENING AS A SECONDARY FRONT MOVES IN.  THE
RIGHT ENTRANCE REGION OF THE UPPER JET WILL MOVE OVER SOUTHERN LOWER
BY THEN AND THE STORM COVERAGE IS EXPECTED TO INCREASE ALONG AND
SOUTH OF I-96 BY LATE AFTERNOON.  A FEW OF THESE STORMS COULD BE
STRONG TO SEVERE AS THE FRONT WILL BE RUNNING INTO A JUICY AIR MASS
WITH CAPE VALUES OVER 2K J/KG.  HOWEVER ITS POSSIBLE THE MAIN UPPER
JET DYNAMICS WILL HOLD OFF UNTIL AFTER NIGHTFALL WHICH WOULD REDUCE
THE CHANCE OF SEVERE STORMS.  AS THE SECONDARY FRONT SWEEPS THROUGH
TONIGHT...THE PCPN WILL END FROM NW TO SE.

THE UPPER TROUGH THAT WILL BRING THE COLDER AIR INTO AREA WAS OVER
THE YUKON LAST SUNDAY NIGHT AND WAS SEEN IN THE WATER VAPOR IMAGES
THIS MORNING DIVING SE ACROSS THE LAKE WINNIPEG REGION.  THE TROUGH
PUSHES ACROSS LOWER MI ON THURSDAY AND MAY PRODUCE A FEW ISOLATED
SHOWERS.  TEMPS IN THE 70S SHOULD BEGIN TO FALL BY MID AFTERNOON AS
THE UPPER TROUGH PASSES.

TEMPS WILL DROP INTO THE 40S ACROSS MUCH OF THE CWA THURSDAY NIGHT.
LOCALIZED LOW LYING AREAS ACROSS THE NORTH WILL LIKELY DIP INTO THE
30S WITH PATCHY FROST POSSIBLE IN OSCEOLA AND CLARE COUNTIES.  THERE
SHOULD BE SOME LAKE CLOUDS DEVELOP THROUGH THE NIGHT AS DELTA T/S
REACH AROUND 20...HOWEVER IT LOOKS TOO DRY FOR ANY SHOWERS.

HIGH PRESSURE BUILDS INTO THE NW GREAT LAKES BY FRIDAY.  THE LAKE
CLOUDS SHOULD ERODE WITH THE ANTICYCLONIC FLOW MOVING IN.  HOWEVER
WITH DEEP NORTHERN FLOW COLD ADVECTION WILL CONTINUE RESULTING IN A
CHILLY DAY WITH HIGHS ONLY IN THE UPPER 50S TO MID 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 332 AM EDT WED SEP 11 2013

FORECAST CONCERNS DEAL WITH THE POTENTIAL FOR FROST AND FREEZING
TEMPERATURES FRIDAY NIGHT.

THE ECMWF AND GFS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD. A
LARGE DOME OF HIGH PRESSURE WILL BE IN PLACE ACROSS MICHIGAN FRIDAY
NIGHT. GIVEN THAT WE/LL BE COMING OFF OF A RATHER CHILLY DAY FRIDAY
WITH HIGHS IN THE UPPER 50S/LOWER 60S...TEMPS COULD/SHOULD TAKE A
STEEP DIVE FRIDAY NIGHT. WINDS WILL BE LIGHT UNDER THE HIGH AND
SKIES LIKELY CLEAR. WE LOWERED TEMPS BELOW MOS GUIDANCE A FEW
DEGREES. WE COULD CERTAINLY SEE TEMPS IN THE LOWER 30S ACROSS THE NE
6 COUNTIES OR SO WITH MID 30S IN A FRINGE AROUND THAT GROUP. SOME
LOW LYING AREAS WILL LIKELY SEE TEMPS AOB FREEZING. THUS A FROST OR
FREEZE HEADLINE SEEMS INCREASINGLY LIKELY FRIDAY NIGHT.

WE/LL SEE A WARMING TREND DEVELOP SATURDAY AND CARRY THROUGH THE
REST OF THE PERIOD. HIGH PRESSURE DRIFTING EAST WILL RESULT IN SW
FLOW DEVELOPING. RAIN CHANCES WILL INCREASE SUNDAY AHEAD OF THE NEXT
COLD FRONT. GIVEN THE NIGHT TIME ARRIVAL OF THE FRONT...WE OPTED TO
NOT INCLUDE THUNDER AS INSTABILITY WILL BE LOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 135 PM EDT WED SEP 11 2013

MAIN FOCUS OF THE 18Z FCSTS IS THE THREAT FOR PCPN INTO TONIGHT
AND THE POTENTIAL LOWER CONDITIONS THAT COULD ACCOMPANY THE PCPN.

THE THREAT FOR STRONG TO SEVERE STORMS HAS PRETTY MUCH MOVED SE OF
THE TERMINALS ALREADY WHERE THE WARMER AND MORE MOIST AIR IS. A
WAVE OF LOW PRESSURE NEAR THE QUAD CITIES IS MAKING ITS WAY TO THE
AREA. TIMING SHOWER ACTIVITY ACROSS NW ILLINOIS WOULD PUT IT AT
THE LAKESHORE S OF KMKG AROUND 20Z AND THEN SPREADING EAST THROUGH
22-23Z. THESE SHOWERS ARE MAINLY VFR WITH A CHC OF SOME SPOTTY
MVFR. THESE SHOULD CONTINUE INTO AROUND 03-05Z BEFORE MOVING OUT
OF THE AREA.

MODELS ARE INDICATING SOME DECENT MOISTURE IN THE LOWEST LEVELS.
HOWEVER THEY ARE NOT INDICATING MUCH IN THE WAY OF FOG
POTENTIAL...LIKELY BECAUSE OF A DECENT BREEZE THAT SHOULD REMAIN
UP THROUGH THE NIGHT. WE WILL CONTINUE TO MONITOR THE FOG
POTENTIAL...BUT NOT PUT ANY IN THE FCST FOR NOW.

SOME STRATOCUMULUS CLOUD COVER WILL BE LIKELY ON THU WITH A LOW
CHC OF A SHOWER OR SPRINKLE. THE THREAT SEEMS TOO LOW FOR NOW TO
MENTION IN THE FCST AS MOISTURE LOOKS TO BE A BIT LIMITED.

&&

.MARINE...
ISSUED AT 332 AM EDT WED SEP 11 2013

RELATIVELY QUIET ON THE LAKE OVER THE NEXT 24 HOURS AS THE BAGGY
PRESSURE GRADIENT ALONG THE FRONT MOVES THROUGH.  HOWEVER A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED BY MID DAY THURSDAY AS COLD
ADVECTION AND NORTHERLY WINDS KICK IN.  THE WINDS COULD REACH 30
KNOTS BY THURSDAY EVENING MAKING FOR A PARTICULARLY NASTY LATE
SUMMER PERIOD ON THE LAKE.

&&

.HYDROLOGY...
ISSUED AT 332 AM EDT WED SEP 11 2013

PRECIPITABLE WATER LEVELS REMAIN AROUND 1.5 INCHES INTO THIS
EVENING...SO THERE WILL CONTINUE TO BE THE POTENTIAL FOR VERY HEAVY
LOCALIZED RAINS.  HOWEVER MOST RIVER BASIN AVERAGES SHOULD REMAIN
UNDER A HALF INCH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...93
AVIATION...NJJ
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, Sep 11, 4:37 AM EDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT WED SEP 11 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
437 AM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE SOUTH TODAY AND THIS EVENING.
A FEW OF THE STORMS COULD BE STRONG TO SEVERE WITH STRONG WINDS
THE MAIN THREAT. LOCALLY HEAVY RAINFALL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROST IS POSSIBLE FRIDAY NIGHT NORTH OF I-96 AND EAST OF US-31.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-120845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
437 AM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT THURSDAY AND FRIDAY AS
THEY BUILD TO OVER 4 FEET BEHIND A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:22 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren63 hr
Sep 11, 4:38 PM EDTSpecial Weather StatementGRRCalhoun, Jackson67 min
Sep 11, 4:46 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson59 min
Sep 11, 5:12 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson63 min
Sep 11, 5:27 PM EDTSevere Thunderstorm WarningGRRCalhoun63 min

Nearby

Small Craft Advisories in Michigan, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.